Alert archive / North Dakota / Special Weather Statements in 2024

Special Weather Statement, NWS Grand Forks, ND

June 22, 2024Grand Forks County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jun 22, 2024, 10:10 PM CDT for Grand Forks County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2024, 10:10 PM CDT (03:10 UTC)
Expired
Jun 22, 2024, 10:45 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Hail
0.75 in
Wind
40

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 41 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS83 KFGF 230310
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1010 PM CDT Sat Jun 22 2024
 
NDZ027-230345-
Grand Forks ND-
1010 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAND FORKS COUNTY
THROUGH 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Forks AFB, or 18 miles west of Grand Forks, moving southeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Grand Forks AFB, Emerado, Arvilla, Mekinock, Merrifield, and Holmes.

This includes Interstate 29 near mile marker 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4795 9758 4805 9739 4783 9707 4768 9734
TIME...MOT...LOC 0310Z 318DEG 25KT 4796 9745 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 22, 9:51 PM CDT, 19 minutes earlier. Its key messages:

  • Scattered thunderstorms are forecast in the Devils Lake Basin and northern Red River Valley regions into the early evening. A few of these storms may become strong to briefly severe.
  • Severe storms may develop Monday afternoon and evening.
Area forecast discussion, Jun 22, 9:51 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
951 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Scattered thunderstorms are forecast in the Devils Lake Basin
  and northern Red River Valley regions into the early evening.
  A few of these storms may become strong to briefly severe.

- Severe storms may develop Monday afternoon and evening.

&&

.UPDATE...
Issued at 951 PM CDT Sat Jun 22 2024

The occasionally strong to severe convection is waning in
intensity as the sun sets and instability decreases. Showers and
general thunder likely linger towards midnight though the
severe threat appears to be over. Remainder of the forecast is
on track.

UPDATE
Issued at 625 PM CDT Sat Jun 22 2024

Latest radar has shown storms beginning to blossom in eastern
North Dakota this evening with a few storms near svr criteria.
Seems that dry air aloft is suppressing storms from utilizing
the available cape though a few cells have maintained 60 Dbz
above 20kft and thus likely going to stay sub severe tonight
(7-10pm) though an isolated svr cannot be ruled out.

&&

.DISCUSSION...
Issued at 300 PM CDT Sat Jun 22 2024

...Synopsis...
One 700mb wave over the southeast FA continues to progress to
the east, with the regional radar showing a decreasing trend to
echoes over this area. Meanwhile the strongest portion of the
next wave remains around the Dauphin Manitoba area, where there
are some stronger storms and lightning activity. Models are
showing a weaker lobe of vorticity extending southward from this
Canadian wave into our northern FA into the evening which could
be the main focus for any convective activity here. The surface
flow remains pretty weak, although winds have switched to the
northwest from Minot to Bismarck, where the regional radar shows
scattered weak echoes (but no lightning).

...Through early evening...

SPC has maintained a marginal risk (level 1 of 5) for severe
storms for late afternoon into the early evening for the Devils
Lake area into the northern Red River Valley. Any surface
support looks pretty weak, but there is a weak wind shift over
central North Dakota. The better support will remain north of
the border, in Canada. However, the lobe of vorticity mentioned
above may get into the far northern FA this evening. Models
also show a piece of upper jet energy focusing into this area
from 00-06z Sun. There has been a little more sun today over the
northern Red River Valley, where Grafton is at 77F, Cavalier
77F, and Hallock 79F. However, clouds were thicker from the
Turtle Mountains toward Langdon and Devils Lake, so those areas
are cooler. The SPC meso page shows 500-1000 J/kg of MLCAPE
from the Turtle Mountains down through Jamestown. This has
really not been enough of a kick to get much going, other than
the scattered weak showers there so far. Really don't anticipate
much more CAPE developing, but the effective shear should
increase with the upper jet nosing in. 1 or 2 of the CAMs
develop some very short duration weak UH tracks in our far west
or far northwest FA into the early evening. However, the
majority of anything holds around the wave that will slowly push
eastward from the Dauphin area (in Canada). So can't completely
rule a strong or severe storm out, but it is not a really
favorable day. There is no low level jet support tonight, so any
storm activity should fade with loss of daytime heating.

...Monday afternoon and evening...

Elevated convection Sunday night due to a 700 mb shortwave
complicates the forecast for Monday. Soundings show MUCAPE values in
excess of 1000 J/Kg across the Devils Lake Basin into parts of the
northern Red River Valley. While the better instability resides more
over north central ND, this convection will likely hold together in
some form Sunday night into Monday morning. The main threat would be
hail in the stronger storms. Even if it is not severe, the cloud
cover it will bring to our northern counties Monday will need to be
monitored, as it could impact severe potential Monday afternoon and
evening.

As we progress into Monday, temperatures will rise into the 80s and
low 90s. This hinges on cloud cover clearing out, especially across
the north after lingering morning convection ends. Dew points will
also increase, with values reaching near 70, especially in the
southern Red River Valley. Bulk shear on the order to 35 to 45
knots, and MLCAPE values of over 2000 J/Kg will provide a more then
sufficient environment for severe storms to take advantage of.
However, if storms can develop currently is the big question. Models
prog the better forcing to be displaced to the north of the FA in
southern Canada. While a eastward propagating cold front should
provide enough forcing to eventually fire convection, the timing of
this front is vital in determine how widespread any severe threat
may be. If the front is quicker, it will arrive before peak heating
which due to a stout cap at 700 mb may keep storms from developing.
If the front is slower, it is more likely to arrive during peak
heating and would give clouds more time to clear out. This would
give us a better chance at seeing the cap break, particularly on the
MN side of the FA. The orientation of the front will also be
important when determining the storm mode and expected hazards.
Discrete supercells are favored currently, but there are still
scenarios where the orientation of the front makes for a bit messier
storm mode. However capping should help limit any messier storm mode
potential until storms propagate east of the CWA. To complicate
things further, a warm front along the international border could be
another focal point for severe convection to develop. In all, the
problem on Monday will be if we can get something to go up, because
once it does the environment will conducive for all types of severe
weather.

Beyond Monday, temperatures midweek will cool down to more seasonal
averages for late June. The risk for thunderstorms does not return
until late in the week, when ensembles are showing another shortwave
propagating through sometime Thursday into Friday. At this time
there is significant spread in the timing and evolution of this
wave. It will be something to watch as we get closer in time.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 625 PM CDT Sat Jun 22 2024

A few thunderstorms across eastern North Dakota this evening
through 10pm (will amd sites as necessary to capture effects)
otherwise variable to 10 mph this evening with a prevailing
northwest wind tomorrow. MVFR ceilings currently becoming VFR
tonight before dipping back to MVFR tomorrow morning. Could see
more thunderstorms in eastern North Dakota beyond the taf
period late Sunday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...TT
DISCUSSION...Godon
AVIATION...TT
Hazardous weather outlook, Jun 22, 6:01 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
601 AM CDT Sat Jun 22 2024

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-231115-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
601 AM CDT Sat Jun 22 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast in the Devils Lake Basin and
northern Red River Valley regions this afternoon into early
evening. A few these storms may become strong to briefly severe.

There is a level 1 out of 5 risk for severe thunderstorms between
5 pm and 10 pm. Hazards include hail to quarters and wind gusts to
60 mph.

General storm motion...Moving toward the southeast at 30 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms may develop Monday afternoon and evening.

Monday...Level 1 out of 5 Severe Thunderstorm Risk.
Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ002-003-029-NDZ038-039-049-052-053-231115-
Norman-Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland-
601 AM CDT Sat Jun 22 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms expected across the region. The main
hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms may develop Monday afternoon and evening.

Monday...Level 1 out of 5 Severe Thunderstorm Risk.
Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-231115-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
601 AM CDT Sat Jun 22 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms expected across the region. The main
hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms may develop Monday afternoon and evening.

Monday...Level 2 out of 5 Severe Thunderstorm Risk.
Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

dtr

In the hours before

Special weather statement, Jun 22, 8:52 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Sat Jun 22 2024

NDZ015-026-054-230215-
Nelson ND-Western Walsh County ND-Ramsey ND-
852 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NELSON...EAST
CENTRAL RAMSEY AND SOUTHWESTERN WALSH COUNTIES THROUGH 915 PM CDT...

At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lawton, or 27 miles northeast of Devils Lake, moving southeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brocket, Lawton, and Whitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4828 9852 4841 9830 4820 9798 4804 9818
TIME...MOT...LOC 0151Z 301DEG 21KT 4830 9834

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 22, 9:01 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
901 PM CDT Sat Jun 22 2024

NDZ016-027-054-230230-
Eastern Walsh County ND-Western Walsh County ND-Grand Forks ND-
901 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRAND FORKS AND
SOUTH CENTRAL WALSH COUNTIES THROUGH 930 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lankin, or 24 miles southwest of Grafton, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fordville, Pisek, Lankin, Forest River Colony, Inkster, Conway, and
Orr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4827 9754 4804 9772 4816 9791 4820 9791
      4820 9797 4825 9806 4839 9793
TIME...MOT...LOC 0200Z 301DEG 21KT 4828 9791

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 22, 9:14 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Sat Jun 22 2024

NDZ026-054-230245-
Nelson ND-Western Walsh County ND-
914 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NELSON COUNTY
THROUGH 945 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitman, or 32 miles east of Devils Lake, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Michigan, Petersburg, Dahlen, and Whitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4828 9810 4815 9790 4802 9790 4802 9788
      4799 9788 4787 9805 4814 9833
TIME...MOT...LOC 0213Z 320DEG 25KT 4817 9817

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 22, 9:27 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
927 PM CDT Sat Jun 22 2024

NDZ027-230300-
Grand Forks ND-
927 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRAND FORKS COUNTY
THROUGH 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orr, or 24 miles southwest of Grafton, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Larimore, Gilby, Mekinock, Forest River Colony, Inkster, McCanna, and
Orr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4803 9734 4786 9765 4814 9788 4820 9777
      4819 9761
TIME...MOT...LOC 0226Z 320DEG 25KT 4813 9772

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 22, 9:42 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
942 PM CDT Sat Jun 22 2024

NDZ026-027-230330-
Nelson ND-Grand Forks ND-
942 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRAND FORKS AND
EAST CENTRAL NELSON COUNTIES THROUGH 1030 PM CDT...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm over
Niagara, or 35 miles southwest of Grafton, moving southeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Petersburg, Niagara, and Logan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4804 9804 4813 9788 4786 9764 4770 9785
TIME...MOT...LOC 0242Z 316DEG 30KT 4802 9791

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 22, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1010 PM CDT Sat Jun 22 2024

NDZ027-230345-
Grand Forks ND-
1010 PM CDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAND FORKS COUNTY
THROUGH 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Forks AFB, or 18 miles west of Grand Forks, moving southeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Forks AFB, Emerado, Arvilla, Mekinock, Merrifield, and Holmes.

This includes Interstate 29 near mile marker 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4795 9758 4805 9739 4783 9707 4768 9734
TIME...MOT...LOC 0310Z 318DEG 25KT 4796 9745

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:16 PM CDTSevere Thunderstorm WarningFGFCavalier25 min
Jun 22, 8:30 PM CDTSpecial Weather StatementFGFWalsh30 min
Jun 22, 8:52 PM CDTSpecial Weather StatementFGFNelson23 min
Jun 22, 9:01 PM CDTSpecial Weather StatementFGFWalsh29 min
Jun 22, 9:14 PM CDTSpecial Weather StatementFGFNelson31 min
Jun 22, 9:27 PM CDTSpecial Weather StatementFGFGrand Forks33 min
Jun 22, 9:42 PM CDTSpecial Weather StatementFGFNelson48 min

Nearby

Special Weather Statements in North Dakota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.